Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 127, NWS Grand Forks, ND

August 4, 2006Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 4, 2006, 10:34 AM CDT for Towner County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2006, 10:34 AM CDT (15:34 UTC)
Expired
Aug 4, 2006, 11:15 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Towner County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-607 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:38 AM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 3:38 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CDT FRI AUG 4 2006

.SHORT TERM...
THE CHALLENGE TODAY THROUGH IS CONVECTIVE POTENTIAL AND PSBL SVR
WEATHER TONIGHT AND ON SAT AFTN/EVE.

07Z SFC MAP SHOWS SFC LOW BTWN GLENDIVE AND GLASGOW MONTANA...VERY
NEAR THE CANDIAN MODEL FCST OF 24 HOURS AGO. OBS SHOW SFC WARM
FRONT TRYING TO FORM FROM NORTH OF DICKINSON TO NEAR JUST NORTH OF
ABERDEEN. RUC AND OTHER MODELS SHOW CURRENT 35-40 KT 850 MB JET
OVER WRN AND CNTRL ND...WITH NOSE OF JET AND BEST CONVERGENCE OVER
SE SASK/NW ND/SW MANITOBA. CURRENT RADARS SHOW BEST COVERAGE OF
STORMS IN THIS AREA. ANOTHER AREA OF ELEVATED STORMS ASSOC WITH A
VORT MAX MOVING THRU NORTH CENTRAL AND NORTHEAST SD. THIS ACTIVITY
HAS SHOWS TENDENCY TO DEVELOP NORTHEAST WITH TIME AND MAY CLIP FAR
SOUTHEASTERN AREAS. YET A FEW MORE ISOLATED SHOWER/TSTMS FORMING
AROUND DEVILS LAKE AND IN THE PKD/DTL AREAS IN MINNESOTA. LOW
LEVEL JET WILL VEER EAST SLOWLY TODAY...WIT NOSE OF JET ALONG THE
CANADIAN BORDER FOR MUCH OF THE DAY. THUS DID INCREASE POPS A BIT
UP ACROSS OUR NORTHERN FCST AREA BUT KEPT IN SCATTERED CATEGORY.
OTHER ACTIVITY IN THE SE ND INTO WCNTRL ND WILL LIKELY BE JUST
MORNING ACTIVITY SO KEPT THIS AREA DRY THIS AFTN. FOCUS FOR ANY
DAYTIME HEATING CONVECTION WILL REST WELL WEST OF THE AREA CLOSER
TO FRONT AND SFC LOW IN FAR WRN ND/NW SD.

KEPT CONTINUITY WITH REGARDS TO HIGH TEMPS WITH LOWER 80S
NORTHEAST TO NR 90 FAR SOUTHWESTERN AREAS. NAM SFC TEMPS IN THE
FAR SOUTH OF 95-98 LOOK EXTREMELY WARM...APPARENTLY MODEL IS
TRYING TO BRING AIR DOWN FROM 850 OR HIGHER AND DRYING OUT THE SFC
DEW PTS IN THE PROCESS. THIS DOES NOT APPEAR REASONABLE AT THIS
TIME AND DISCOUNTED. KEPT RH VALUES WELL ABOVE RED FLAG ISSUES
THIS AFTN. IT WILL BE BREEZY-WINDY AS SOME OF THE 35-40KT 850 MB
WINDS TRY TO MIX DOWN AT TIMES TO THE SFC AS SFC GRADIENT TIGHTENS
OVER EASTERN NORTH DAKOTA MIDDAY AND AFTN.

LIKED 00Z GFS SOLN FOR TONIGHT INTO SATURDAY...AS IT SEEMS BEST IN
HITTING THE BEST CHC OF NIGHTTIME CONVECTION ALONG THE CANADIAN
BORDER AND INTO NRN MN...LATE EVENING THRU LATE NIGHT HOURS. 850
MB JET IS CLOSER TO 45 KTS TONIGHT AND COVERGENCE IS QUITE STRONG
JUST NORTH OF THE BORDER. SOME HAILERS VERY POSSIBLE WITH THIS
PROBABLE COMPLEX TO FORM TONIGHT OVER OUR FAR NORTH AND
SOUTHEASTERN MANITOBA. SEE SWODY1. FOR THAT MATTER...COULD NOT
RULE OUT ISOLD HAILERS WITH ANY STORM TODAY THAT FORMS. FREEZING
LEVELS AROUND 13300-13500 FT.

LOW PRESSURE WILL MOVE EAST INTO NORTHEAST ND SATURDAY AFTN WITH
COLD FRONT NR A HALLOCK-WEST OF GRAND FORKS-VALLEY CITY LINE AT
18Z AND LIKELY NR A ROSEAU-THIEF RIVER FALLS-WAHPETON LINE AT 00Z
SUN. SWODY2 HAS AREA ALONG AND EAST OF FRONT IN SLIGHT RISK...PSBL
MDT RISK UPGRADE...AND THIS IS REASONABLE CONSIDERING PRETTY
STRONG MID LEVEL WINDS LOCATED JUST SOUTH OF THE UPPER LOW WHICH
WILL BE MOVING TO NEAR KENORA ONTARIO BY EARLY EVENING. DAYTIME
HEATING IS KEY...DID GO WITH TEMPS IN THE UPPER ALONG THE
FRONT...WHICH COMBINED WITH MID-UPPER 60S DEW PTS SHOULD GIVE
CAPES IN THE 3000-4000 J/KG RANGE ALONG FRONT AT MID AFTN
SATURDAY. WOULD EXPECT MAIN CONVECTION TO FIRE ALONG FRONT NR 20-
21Z SOMEWHERE NR THE ROX-CKN-FAR AREAS AND THEN PUSH EAST. DID
INCREASE POPS TO 50 PCT IN MUCH OF NW/WCNTRL MN DUE TO INCREASED
CONFIDENCE OF PCPN. DID KEEP LOW POPS WEST OF THE VALLEY OVER DVL
REGION BUT PCPN CHANCES ARE MUCH LESS HERE AS FRONT COMES THRU
BEFORE 18Z.

RAPID CLEARING/DRYING TO OCCUR BEHIND THE FRONT SATURDAY EVENING
WITH HIGH PRESSURE BUILDING IN TO OUT WEST AND SOUTHWEST SAT NIGHT
INTO SUNDAY. NAM TRIES TO WRAPUP SFC LOW AND 500 MB LOW NORTH OF
INTERNATIONAL FALLS SAT NIGHT AND EARLY SUNDAY...THUS BRINGING
DOWN STRONG WINDS AND SOME 850 MB MOISTURE. GFS IS MORE
PROGRESSIVE WITH SYSTEM AND IS DRIER WITH LESS 850 MB WINDS. ATTM
GFS IS CLOSE TO CANADIAN MODEL AND IS PREFERRED. SUNDAY WILL BE
COOLER BUT NOT AS COOL AS NAM PAINTS IT TO BE.

.LONG TERM...
MONDAY AND TUESDAY WILL SEE 500 MB RIDGE BUILDING BACK NORTHWEST
INTO WYOMING WHILE CENTER REMAINS OVER ARKANSAS. CONSENSU FOR PAST
2 DAYS AMONG MOST MODELS IS FOR SOME UPPER WAVE AND SFC LOW TO
AFFECT THE AREA TUES NIGHT INTO WEDNESDAY PERIOD...AND FELT ENOUGH
CONFIDENCE TO ADD A 20 POP FOR THUNDER FOR THESE PERIODS. FOR VERY
LATE NEXT WEEK GFS WANTS TO DIVE A TROUGH AND A COLD FRONT THRU ON
FRIDAY. THIS IS NOT SUPPORTED BY CANADIAN AND ECMWF WHICH KEEPS
ZONAL FLOW AND WARMER AIR. ATTM TRENDED TEMPS ABV GFS MOS FOR THU-
FRI PERIOD. WILL LET DAYSHIFT REVIEW HPC RECOMMENDATIONS FOR CHANGES.

&&

.AVIATION...
VFR CONDITIONS TODAY. PROBLEM THRU TONIGHT IS ISOLD THUNDERSTORM
ACTIVITY WHICH WOULD IMPACT AIRPORTS. VERY DIFFICULT TO GET ANY
TIMING DOWN AS ACTIVITY AT GFK-BJI-FAR AIRPORTS LIKELY TO BE
ISOLATED VERSUS BETTER COVERAGE NORTH ALONG THE CANADIAN BORDER.
CLOUDS TO REMAIN IN THE 8000 TO 12000 KT RANGE TODAY AND SCT-BKN
IN COVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 4, 6:39 AM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT FRI AUG 4 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WHILE A SEVERE STORM COULD OCCUR JUST ABOUT
ANYWHERE...THE BEST CHANCE WILL BE NORTH OF HIGHWAY TWO. A WARM
FRONT OVER SOUTHERN NORTH DAKOTA EARLY THIS MORNING WILL GRADUALLY
MOVE NORTHWARD TODAY AND BE LOCATED NEAR A DEVILS LAKE TO GRAND
FORKS TO BEMIDJI LINE BY LATE AFTERNOON AND EVENING. WARM AND
MOIST AIR WILL OVERRIDE THE FRONT CAUSING SCATTERED THUNDERSTORMS
TO OCCUR TODAY. FOR TONIGHT...CONDITIONS ARE FAVORABLE FOR A
COMPLEX OF STORMS TO FORM ALONG THE CANADIAN BORDER. LARGE HAIL
AND DAMAGING WINDS ARE THE THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON IN
THE RED RIVER VALLEY AND THEN OVER NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE LATE AFTERNOON AND EARLY EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT. THE CAUSE OF THE
THUNDERSTORMS WILL BE A COLD FRONT WHICH WILL MOVE THROUGH THE AREA.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH TUESDAY...WITH THE
NEXT CHANCE FOR ISOLATED THUNDERSTORMS TUESDAY NIGHT OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FOR LOCATIONS ALONG
THE CANADIAN BORDER.

RIDDLE

In the hours before

Local storm report, Aug 4, 9:35 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
935 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND DMG     N HANNAH                48.97N 98.69W
08/04/2006                   CAVALIER           ND   PUBLIC

            10 TO 12 INCH DIAMETER TREES BLOWN DOWN.

&&

PATRIAYD
Local storm report, Aug 4, 9:36 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
936 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             N HANNAH                48.97N 98.69W
08/04/2006  E0.75 INCH       CAVALIER           ND   PUBLIC

&&

PATRIAYD
Local storm report, Aug 4, 10:06 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1006 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     1 N HANNAH              48.99N 98.69W
08/04/2006                   CAVALIER           ND   LAW ENFORCEMENT

            8 TO 10 INCH TREES DOWN AT THE HANNAH PORT OF ENTRY.

&&

PATRIAYD
Local storm report, Aug 4, 10:07 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1007 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             1 N HANNAH              48.99N 98.69W
08/04/2006  E0.88 INCH       CAVALIER           ND   LAW ENFORCEMENT

&&

PATRIAYD
Local storm report, Aug 4, 10:18 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1018 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HAIL             MOUNT CARMEL            48.94N 98.39W
08/04/2006  E0.75 INCH       CAVALIER           ND   LAW ENFORCEMENT

0935 AM     NON-TSTM WND GST MOUNT CARMEL            48.94N 98.39W
08/04/2006  E65.00 MPH       CAVALIER           ND   LAW ENFORCEMENT

            GUSTING WINDS BLEW AROUND STACKS OF BOARDS AND SHEETS OF
            PLYWOOD AT A BARN SITE.

&&

GGUST
Local storm report, Aug 4, 10:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1025 AM CDT FRI AUG 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HAIL             5 N WALHALLA            48.99N 97.92W
08/04/2006  E0.75 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

PATRIAYD

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:01 PM CDTSevere Thunderstorm WarningFGFKittson43 min
Aug 4, 9:13 AM CDTSevere Thunderstorm WarningFGFCavalier60 min
Aug 4, 9:59 AM CDTSevere Thunderstorm WarningFGFPembina61 min
Aug 4, 11:11 AM CDTSevere Thunderstorm WarningFGFCavalier64 min
Aug 4, 11:21 AM CDTSevere Thunderstorm WarningFGFTowner27 min
Aug 4, 12:12 PM CDTSevere Thunderstorm WarningFGFCavalier48 min
Aug 4, 12:24 PM CDTSevere Thunderstorm WarningFGFPembina51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.